Nebraska, 2024

High Wind in Nebraska, April 16, 2024

April 16, 2024 · NWS GLD · 1 event in 1 county or zone

As a low pressure system exited the High Plains, high winds developed on the back side of the low with winds out of the northwest. Sporadic gusts up to 62 mph were reported in Red Willow County, with the peak gust occurring in McCook.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

As a low pressure system exited the High Plains, high winds developed on the back side of the low with winds out of the northwest. Sporadic gusts up to 62 mph were reported in Red Willow County, with the peak gust occurring in McCook. Key impacts: high winds, hazardous travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 16, 2:12 PM CST, 8 minutes earlier. Its key messages:

  • Strong northwesterly winds will continue through late this afternoon before rapidly diminishing this evening. Patchy blowing dust will continue as well.
  • Near critical to critical fire weather conditions will occur Wednesday afternoon in southwest portions of the area: Cheyenne County in Colorado, as well as Wallace and Greeley counties in northwest Kansas.
  • Scattered light rain showers through the end of the week, but may mix with or change to snow showers by Friday night and Saturday with cooler temperatures. Some light accumulations possible, mainly on grassy and elevated surfaces.
Area forecast discussion, Apr 16, 2:12 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
212 PM MDT Tue Apr 16 2024

.KEY MESSAGES...

- Strong northwesterly winds will continue through late this
  afternoon before rapidly diminishing this evening. Patchy
  blowing dust will continue as well.

- Near critical to critical fire weather conditions will occur
  Wednesday afternoon in southwest portions of the area:
 Cheyenne County in Colorado, as well as Wallace and Greeley
counties in northwest Kansas.

- Scattered light rain showers through the end of the week, but
  may mix with or change to snow showers by Friday night and
  Saturday with cooler temperatures. Some light accumulations
  possible, mainly on grassy and elevated surfaces.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 200 PM MDT Tue Apr 16 2024

Strong northwest winds continue across the area this afternoon
on the backside of the deep cut off low lifting into Nebraska.
The winds will continue through this afternoon, as well as the
patchy blowing dust, then rapidly diminish this evening as the
boundary layer decouples and the upper low continues moving
away. Tonight will see clear skies with lows ranging from the
lower 30s in northeast Colorado to the lower 40s in north
central Kansas.

On Wednesday will transition to a zonal flow aloft. A cold front
will be approaching southwest Nebraska late in the afternoon.
Ahead of the front, temperatures will climb into the upper 70s
to lower 80s across the area. Southwesterly winds are forecast
for the southwestern counties (south of Interstate 70 and west
of Highway 25), which will result in afternoon relative humidity
minimums of 15% or lower. HREF probabilities are around 30-50%
for wind gusts of 25 mph or greater in the same areas.
Considered a Fire Weather Watch for those areas but could not
get a consensus with other offices, so will hold off for now.
Cold front will move through 00-06z for the entire area with
winds shifting to the north and gusting 30-40 mph through the
rest of the night. May see a few showers north of Interstate 70
behind the front with the upper wave, but looking at only a few
hundredths of measurable precipitation. Can't completely rule
out a change over to light snow showers in far northern Yuma
County, Colorado, or southwest Nebraska, but not expecting any
accumulation. Low temperatures will be in the 30s to around 40.

Thursday will start cool, cloudy and breezy with a few lingering
morning showers, then some partial sun and dry conditions in the
afternoon. Highs will be in the 50s. For Thursday night, will
see another weak wave move out of Colorado in the zonal flow.
It will bring another chance for light rain and snow showers,
mainly north of Interstate 70, but once again expecting only a
few hundredths of measurable precipitation. Low temperatures
will be in the 30s, with lower 30s in northeast Colorado where
the light rain may mix with or change to snow, with no
accumulation expected.

Friday will see the chance for light showers continue in areas
north of Interstate 70 as the upper shortwave sharpens up and
slowly moves through. It will be mostly cloudy and cool with
highs in the 50s and east to southeast winds around 15 mph.
Precipitation chances increase through Friday night with a more
substantial shortwave trough moving in from the northwest.
Temperatures will cool into the upper 20s to lower 30s allowing
rain to change to or mix with snow. Some minor accumulations on
grassy and elevated surfaces will be possible.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Issued at 200 PM MDT Tue Apr 16 2024

Unsettled conditions continue on Saturday as the upper flow
turns northwest as the shortwave trough digs into the central
plains. Models suggesting a wet, slushy snow through the day on
Saturday. However, with temperatures in the upper 40s for highs
accumulations will likely be limited to grassy and elevated
surfaces. Precipitation winds down fairly quickly Saturday
evening with lows in the upper 20s.

On Sunday and Monday...northwest flow will be over central
plains with a ridge slowly building from the west. Precipitation
chances will be very limited, with only the ECMWF showing some
spotty showers associated with embedded weak waves, while the
GFS has more ridging and is dry. Temperatures will be warming
back into the 70s both days with lows in the 30s and 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1110 AM MDT Tue Apr 16 2024

Scattered rain showers and gust surface winds will continue to
impact both KGLD and KMCK through the remainder of the
afternoon. Some patchy blowing dust possible as well, but rain
may have helped negate some of that potential, so will not
mention in either TAF at this time. Winds will diminish and
skies clear early this evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.
     Blowing Dust Advisory until 7 PM MDT /8 PM CDT/ this evening
     for KSZ001-002-013-014-027-028-041-042.
CO...High Wind Warning until 7 PM MDT this evening for COZ090>092.
NE...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...024
Hazardous weather outlook, Apr 16, 2:20 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 PM MDT Tue Apr 16 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
220 PM MDT Tue Apr 16 2024 /320 PM CDT Tue Apr 16 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning is in effect for the entire area through early
this evening. Dangerous travel conditions associated with very
strong northwesterly winds and reductions in visibility associated
with some blowing dust are anticipated to be the primary impacts.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Near critical to critical fire weather conditions will be possible
Wednesday afternoon along and south of Highway 96 and west of Highway
25 in northeast Colorado and northwest Kansas.

There will be scattered light rain showers through the end of the
week, but they may mix with or change to snow showers by Friday
night and Saturday with cooler temperatures. Some light accumulations
will be possible, mainly on grassy and elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Local storm report, Apr 16, 12:55 PM CST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1255 PM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Dust Storm       13 N Edson              39.51N 101.58W
04/16/2024                   Sherman            KS   Trained Spotter

            Visibility around a quarter mile reported
            due to dust blowing off a bare field.

&&

JTL
Local storm report, Apr 16, 1:25 PM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
125 PM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Non-Tstm Wnd Gst 3 N Colby               39.43N 101.05W
04/16/2024  M54 MPH          Thomas             KS   AWOS

            also reporting 3.5 miles in the blowing
            dust.

&&

JTL
Local storm report, Apr 16, 1:26 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
126 PM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Blowing Dust     3 N Colby               39.43N 101.05W
04/16/2024                   Thomas             KS   AWOS

            3.5 mile visibility in the blowing dust.

&&

JTL
Local storm report, Apr 16, 1:29 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
129 PM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Non-Tstm Wnd Gst 4 W Wallace             38.90N 101.67W
04/16/2024  M61 MPH          Wallace            KS   Mesonet

            KDoT sensor.

&&

JTL
Local storm report, Apr 16, 2:09 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
209 PM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Dust Storm       2 SSW Brewster          39.33N 101.39W
04/16/2024                   Thomas             KS   Law Enforcement

            KHP reported intermittent zero visibility in
            the blowing dust at MM 38 and 39 on I-70.

&&

JTL
Local storm report, Apr 16, 2:12 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
212 PM MDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Dust Storm       2 N Tribune             38.50N 101.75W
04/16/2024                   Greeley            KS   Public

            visibility down to 100 ft in dust plumes,
            but average visibility in the plume is a
            mile.

&&

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
April 16, 2:20 PM CST to 3:55 PM CST
Where
Red Willow forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Over a duration of one and a half hours, sporadic high wind gusts of 58 to 62 mph occurred across Red Willow County. The 62 mph gust was recorded via the McCook Regional Airport ASOS. Key Impacts: Hazardous travel, high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166292.